Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Severe inflammation and bacteria in pap smear

02/27/2007

Question:

Hi there. Had a pap smear in Nov and the result stated that i have severe inflammation and a bacterial infection ( bacilli and cocci)Negative for malignant cells. I was given metronidazole 500gms 1tab 2x day for 7days,after taking FLAGYL,i took doxycycline DOXYN 100mg 1CAP 2X a dayfor 10days. I was then told to come back for a repeat pap smear in Feb. The result is exactly the same. I am now given the same medicines but i`ve to take the FLAGYL for 10 days now and the DOXYN for 14 days. My question is, why wasn`t my infection and inflammation cured after taking the first course of treatment? What could be the cause of such an infection? What kind of an infection do i have? Should I go and seek for a second opinion? Any other tests i should take? Thanks.

Answer:

A condition commonly known as bacterial vaginosis, or BV, is caused by non-pathogenic microorganisms that are always present in the genital tract, just not in the excessive amounts. It is therefore not technically an infection, but rather a bacterial overgrowth. 

It is definitely not an STD. It happens most frequently due to vaginal acid-base imbalance which makes the natural vaginal environment less hostile to some bacteria. These bacteria aren't really seen by the body's defense systems as "foreign" and therefore are not attacked and fought against. Once the overgrowth begins, treatment is necessary to bring the population back into check.

This also explains why there is no immunity against this condition, and why it can reoccur quite soon after treatment, so long as the factor(s) that shifted the vaginal environment to begin with still persist(s). What those factors are is best discovered and discussed in a face-to-face interaction with your doctor. 

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Shalva V Kakabadze, MD Shalva V Kakabadze, MD
Clinical Assistant Professor
College of Medicine
The Ohio State University